Dangers of Crocin, Paracetamol and Calpol (Acetaminophen)

pills

Drugs such as Crocin, Paracetamol and Calpol are commonly used in India as a go-to medicine for fever and headache, or any type of body ache for that matter. They can be found in the office desks of workers and in the medicine cabinets at homes. For any slight symptom of headache, body ache or fever, many people just pop these pills without a second thought. How does the drug magically relieve the symptoms? The answer is Acetaminophen, the active ingredient in these drugs. Have we considered what effects Acetaminophen could have on our  body?

Side Effects

The main known side effect of Acetaminophen is serious allergic reaction, which is rare. Symptoms. Symptoms are rashes, itching, swelling of face, throat or tongue, sever dizziness and trouble breathing. But overdose of Acetaminophen causes many issues in the human body. Overdose of Acetaminophen is more common than what many of us think.

Documented Dangers of Acetaminophen Overdose

In the US, where there are better documentation and reporting compared to India, there are several cases of injuries due to overdose of Acetaminophen. According to the US National Library of Medicine at the National Institute of Health, overdose of Acetaminophen is the leading cause of calls to the Poison Control Centre – numbering more than 100,000 per year. There are more than 56,000 emergency room visit, 2,600 hospitalizations and over 450 deaths from acute liver failure every year. Liver failure that leads to death or liver transplant is a known side effect of Acetaminophen overdose. The United States Food and Drug Administration (FDA) have limited prescription Acetaminophen to 325 mg per dosage unit and have directed to have a boxed warning highlighting the potential for severe liver injury. Boxed warning, by the way, is the strongest warning for prescription drugs by the FDA.

Suggested Maximum Daily Dosage

FDA has prescribed a maximum total dose of 4 grams/day which means one should not take more than 8 Acetaminophen tablets of 500 mg. Remember, this is the maximum dosage per day but you don’t want to be close to that limit on any given day. Also, remember that Acetaminophen may be an ingredient in many medications and could cause accidental overdose, when they are taken together.

Look for Alternatives

Caution needs to be exercised when consuming pills containing Acetaminophen. Before you self-medicate with Crocin, Paracetamol, Calpol or Tylenol (or any of the several other medication containing Acetaminophen) as a pain/fever reliever, ask yourself the following questions:

  1. Is it a very temporary symptom that your body can take care of by itself?
  2. Would it be cured by a good night’s sleep?
  3. Could I use some natural and herbal remedies from grandmother’s wisdom?
  4. Are you taking any other medication? If so, do they contain Acetaminophen?

If the answer to any of these questions is a Yes, consider refraining from self-medication with Acetaminophen. Look for alternatives. Consider giving yourself good rest. Try simple home remedies. If necessary, consider reaching out to an alternative medical practitioner such as a homeopath or an Ayurvedic physician or any other system where side effects are virtually nonexistent.

References include:

  1. FDA Drug Safety Communication: Prescription Acetaminophen Products to be Limited to 325 mg Per Dosage Unit; Boxed Warning Will Highlight Potential for Severe Liver Failure. (Jan, 2001). US Food and Drug Administration. Retrieved from http://www.fda.gov/Drugs/DrugSafety/ucm239821.htm
  2. FDA limits acetaminophen in prescription combination products; requires liver toxicity warnings. (Jan, 2011). FDA News Release. US Food and Drug Administration. Retrieved from http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm239894.htm
  3. Lee WM. (Jul 2004). Acetaminophen and the U.S. Acute Liver Failure Study Group: lowering the risks of hepatic failure. Retrieved from http://www.ncbi.nlm.nih.gov/pubmed/15239078
  4. Drug “Acetaminophen ” Price list. Retrieved from http://www.medindia.net/drug-price/acetaminophen.htm
  5. Drugs & Medications – Acetaminophen Oral. Retrieved from http://www.webmd.com/drugs/drug-362-Acetaminophen+Oral.aspx?drugid=362&drugname=Acetaminophen+Oral
  • Pingback: Corporate Health Insurance()

  • Deepak Mehndiratta

    you have stated circumstances when alternatives may be examined instead of just popping in CROCIN or CALPOL etc.
    Will be most helpful if you can inform – in general – all those circumstances when CALPOL or CROCIN etc can be taken till such time doctor is consulted.
    Thank you.

  • health & fitness webpage

    The popular painkiller acetaminophen (also known as paracetamol) may cause rare but serious skin reactions, the Food and Drug Administration (FDA) has warned. The analgesic is one of the most commonly and long-used drugs available, sold under numerous brandnames in the US,.-:-

  • https://medium.com

    I really enjoyed reading this site, this is great blog.

  • Pingback: Do cough syrups work? | Turmeriq.com()